Alert archive / Idaho / Wind Advisories in 2020
Wind Advisory 36, NWS Pocatello, ID
NWS Pocatello, ID issued this wind advisory at Nov 14, 2020, 2:20 AM MST for 11 counties in Idaho. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Nov 14, 2020, 2:20 AM MST (09:20 UTC)
- Expired
- Nov 14, 2020, 5:00 PM MST
- In force
- 15 hr
- Issued by
- NWS Pocatello, ID
Counties Bannock County, ID, Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Cassia County, ID, Fremont County, ID, Jefferson County, ID, Madison County, ID, Minidoka County, ID, Power County, ID
The radar
The Pocatello radar (KSFX), 20 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 9.3 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2148 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 336 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
573 WWUS75 KPIH 140920 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 220 AM MST Sat Nov 14 2020 IDZ052>055-150000- /O.NEW.KPIH.WI.Y.0036.201114T0920Z-201115T0000Z/ Arco/Mud Lake Desert-Upper Snake River Plain- Lower Snake River Plain-Eastern Magic Valley- Including the cities of Mud Lake, INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, and Oakley 220 AM MST Sat Nov 14 2020 ...WIND ADVISORY IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...Strong Southwest Winds with areas of Blowing and Drifting Snow which will significantly reduce driving visibility due to sustained 20 to 30 mph winds gusting between 45 and 55 mph. * WHERE... The Snake River Plain, Arco Desert and Eastern Magic Valley including the cities of Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, Oakley, the INL, Craters of the Moon NM. * WHEN...Until 5 PM MST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Blowing and drifting snow will reduce driving visibilities. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/pocatello
1 follow-up statement
319 WWUS75 KPIH 150021 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 521 PM MST Sat Nov 14 2020 IDZ052>055-150130- /O.EXP.KPIH.WI.Y.0036.000000T0000Z-201115T0000Z/ Arco/Mud Lake Desert-Upper Snake River Plain- Lower Snake River Plain-Eastern Magic Valley- Including the cities of Mud Lake, INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert, Heyburn, and Oakley 521 PM MST Sat Nov 14 2020 ...WIND ADVISORY HAS EXPIRED... Winds have weakened and the wind advisory was allowed to expire. $$ For more information from the National Weather Service visit https://weather.gov/pocatello
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Nov 13, 3:58 PM MST, 10 hours 22 minutes earlier.
Area forecast discussion, Nov 13, 3:58 PM MST, 10 hours 22 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 358 PM MST Fri Nov 13 2020 .UPDATE... Minor update to address overnight lows which look to be too cold mainly across the Snake Plain and Magic Valley when compared to statistical MAV/MET guidance. Am concerned about forecast snow amounts in the Magic Valley into the Snake Plain with the cold front this evening. Some of the high resolution models showing convective potential along the line. Meaning, that there could be a burst of snow that dumps a couple of inches with whiteout conditions for an hour or so. 13 && .PREV DISCUSSION... /issued 237 PM MST Fri Nov 13 2020/ SHORT TERM...Today through Sunday. A very moist Pacific system is moving through the area currently. The system is still progressing eastward with the front edge just going through Idaho Falls. Timing and amounts still look on track to previous forecasts. Winter storm warnings are still effect for the Central mountains with 12 to 18 inches (with up to 28 inches in upslope areas) of snow with blowing and drifting snow expected through Saturday morning. The Eastern Highlands also has a winter storm warning in effect with 8 to 12 inches (with up to 18 inches locally) of snow along with blowing and drifting of snow which is just now starting and will go through Saturday afternoon. Winter weather advisories are still in effect for all other areas. Snow amounts for the advisories vary from 2 to 5 inches down low with localized mountain snow of 5 to 10 inches. Additionally, there will be breezy to moderate winds of 25 to 45 mph creating areas of blowing and drifting and snow. The southern Eastern Magic valley and the southern Lower Snake plain are seeing strong downslope winds and look to continue to around 7 to 9 pm Friday into Saturday limiting the snow accumulations. Currently, there is wet snow for these areas. These areas may turn to rain briefly before turning back to snow around 7 to 9 pm this evening. These areas will see around 2 to 4 inches of snow which is higher from previous forecasts. Additionally, a slight chance of freezing rain and drizzle is possible for lower areas mainly across the Snake River plain this afternoon into early evening. There will be a brief break in precipitation late Saturday morning into Saturday evening. However, breezy to moderate winds will continue through Saturday afternoon. By Saturday evening another system moves in northwest flow bringing 3 to 7 inches of snow for the Central Mountains and Eastern Highlands Saturday night into Sunday. Valley snow of 1 to 2 inches of snow is possible, especially early Sunday morning. By the afternoon snow levels rise above freezing for the Eastern Magic valley and Lower Snake plain. LONG TERM...Monday through next Friday. The theme in the extended will be a continuation of unsettled conditions with a break on Tuesday. Starting things off on Monday, a warm-frontal structure will be lifting northward through the northern half of the forecast area. This will bring snow showers to the central Idaho mountains (Sawtooths in particular), Island Park area and eastern highlands. Activity will be the heaviest and most persistent in the morning, with a gradual reduction in rates through the day. Precipitation should end Monday evening. Tuesday looks like a dry, quiet day under strong southwest flow. The typical I-86 downslope corridor should experience strong, southerly downslope winds by at least afternoon. At this time, the next longwave trough will already be advancing inward, stretching from western Canada to central California. Snow showers associated with this system should develop sometime Tuesday night across the central Idaho mountains. There remain some timing differences with regard to the start time. Precipitation should then overspread the remainder of eastern Idaho through the day Wednesday. Temperatures should be a bit more mild, with snow levels around 6,000 feet elevation. The aforementioned trough will remain to our west, only very slowly advancing eastward towards our area through the end of the week. There is tremendous differences among models on the strength and timing of this trough, so have left the forecasting duties to the NBM at this time. The NBM maintains precipitation chances across the area Thursday and Friday, and hints at a cooldown on Friday. If this ends up being the case, any lingering shower activity would likely be all snow for all elevations by then. However, confidence is still very low, and the forecast in the Wednesday to Friday timeframe will be subject to additional revisions. AD AVIATION...Front edge to precipitation marching across middle of CWA at this time. Evaporative cooling is changing -RA to -SN quickly even across southern terminals. Have adjusted TAFs accordingly. LIFR conditions at times in heaviest snow. Activity will taper off this evening, with only IDA/DIJ having snow persist into the morning hours. Strong/gusty WSW winds will remain a concern into Saturday. Crawford && .PIH WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 11 AM MST Saturday for IDZ051-052- 054-055-068>070-075. Winter Weather Advisory until 5 PM MST Saturday for IDZ053- 056>059-061-062-065-067. Winter Storm Warning until 11 AM MST Saturday for IDZ071>074. Winter Storm Warning until 5 PM MST Saturday for IDZ060-063-064- 066. &&
In the hours before
Local storm report, Nov 13, 9:45 PM MST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
945 PM MST FRI NOV 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 PM HEAVY SNOW 2 NNW HAILEY 43.54N 114.32W
11/13/2020 M10.0 INCH BLAINE ID TRAINED SPOTTER
&&
13Local storm report, Nov 13, 9:47 PM MST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
947 PM MST FRI NOV 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 PM HEAVY SNOW BELLEVUE 43.47N 114.26W
11/13/2020 M10.2 INCH BLAINE ID CO-OP OBSERVER
&&
13Local storm report, Nov 14, 1:21 AM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
121 AM MST SAT NOV 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM SNOW GEORGETOWN 42.48N 111.36W
11/13/2020 E6.0 INCH BEAR LAKE ID PUBLIC
&&
MHThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 14, 2:36 PM MST | Winter Weather Advisory | PIH | Bear Lake, Bingham, Blaine, Bonneville, Caribou, Clark and 5 more | 32 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.